Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 46, NWS Pittsburgh, PA

July 28, 2006Venango County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jul 28, 2006, 1:57 AM EDT for Venango County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2006, 1:57 AM EDT (05:57 UTC)
Expired
Jul 28, 2006, 5:00 AM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 107 km from the middle of the area, began a volume at 06:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 6.0 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1393 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1393 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 280600
FFWPBZ
PAC121-280900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
157 AM EDT FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  VENANGO COUNTY IN PENNSYLVANIA

* UNTIL 500 AM EDT

* AT 156 AM EDT...DOPPLER RADAR INDICATED VERY HEAVY RAIN FALLING 
NEAR WEST BRANCH OF SUGAR CREEK. DOPPLER RADAR ESTIMATES NEARLY 2 
INCHES OF RAIN HAS FALLEN IN THE REGION IN THE LAST HOUR WITH 
ADDITIONAL RAINFALL UNDER AN INCH EXPECTED BY 300 AM. THIS RAINFALL 
IS EXPECTED TO PRODUCE FLASH FLOODING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...1-877-633-6772.

LAT...LON 4144 7953 4143 7949 4134 7949 4132 7961
      4128 7962 4126 7966 4121 7966 4118 7970
      4118 8000 4152 7999 4159 7985 4162 7983
      4162 7962 4163 7952

$$
3 follow-up statements
000 
WGUS71 KPBZ 280617
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
214 AM EDT FRI JUL 28 2006

PAC121-280900-
VENANGO PA-
214 AM EDT FRI JUL 28 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM EDT FOR
VENANGO COUNTY...

AT 209 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS PRODUCING VERY HEAVY RAIN OVER 
NORTHERN VENANGO COUNTY. THE HEAVIEST RAIN CONTINUED TO FALL ON THE 
BORDER OF VENANGO AND CRAWFORD COUNTY. 1 TO 2 INCHES OF RAIN HAS 
FALLEN IN THE PAST HOUR OVER SUGAR CREEK. THE HEAVIEST RAIN WILL 
MOVE OUR OF THE AREA BY 3 AM. HOWEVER ADDITIONAL RUNOFF IS EXPECTED.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
DIAMOND...CHAPMANVILLE AND BRADLEYTOWN

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4153 7953 4153 7957 4153 7957 4153 7956
      4156 7959 4156 7959 4152 7964 4152 7971
      4149 7990 4152 7999 4159 7985 4162 7983
      4162 7962 4163 7952

$$
000 
WGUS71 KPBZ 280655
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
252 AM EDT FRI JUL 28 2006

PAC121-280900-
VENANGO PA-
252 AM EDT FRI JUL 28 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM EDT FOR
VENANGO COUNTY...

AT 246 AM EDT...THE HEAVIEST RAIN HAS MOVED NORTHEAST OUT OF THE 
WARNING AREA. LIGHT TO MODERATE RAIN IS EXPECTED TO CONTINUE THROUGH 
4 AM. RUNOFF WILL ALSO CONTINUE AND ADD TO WATER LEVELS ALONG LOCAL 
STREAMS. THE HEAVIEST RAIN HAS FALLEN OVER NORTHERN PORTIONS OF THE 
COUNTY ALONG THE CRAWFORD COUNTY BORDER. 1 TO 3 INCHES OF RAIN HAS 
FALLEN OVER SUGAR CREEK SINCE MIDNIGHT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WALLACEVILLE...DIAMOND...CHAPMANVILLE AND BRADLEYTOWN

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4153 7953 4153 7957 4153 7957 4153 7956
      4156 7959 4156 7959 4152 7964 4155 7972
      4153 7988 4157 7989 4159 7985 4162 7983
      4162 7962 4163 7952

$$
000 
WGUS71 KPBZ 280756
FFSPBZ

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
352 AM EDT FRI JUL 28 2006

PAC121-280900-
VENANGO PA-
352 AM EDT FRI JUL 28 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 500 AM EDT FOR
VENANGO COUNTY...

AT 345 AM EDT...SCATTERED LIGHT TO MODERATE RAIN CONTINUED TO FALL 
OVER PORTIONS OF NORTHERN VENANGO COUNTY. SINCE MIDNIGHT...NORTHERN 
VENANGO COUNTY...PRIMARILY NEAR THE CRAWFORD COUNTY LINE...HAS 
RECEIVED 2 TO 3 INCHES OF RAIN. ALTHOUGH THE HEAVIEST RAIN HAS MOVED 
WELL NORTHEAST OF THE AREA...RUNOFF WILL CONTINUE. THE HIGHEST 
RAINFALL AMOUNTS HAVE FALLEN OVER SUGAR CREEK.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
WALLACEVILLE...DIAMOND...CHAPMANVILLE AND BRADLEYTOWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE 
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS 
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

LAT...LON 4153 7953 4153 7958 4153 7957 4153 7956
      4156 7959 4156 7959 4152 7964 4156 7976
      4157 7983 4160 7983 4159 7985 4162 7983
      4162 7962 4163 7952

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 9:31 PM EDT, 4 hours 26 minutes earlier.

Area forecast discussion, Jul 27, 9:31 PM EDT, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
931 PM EDT THU JUL 27 2006

.SHORT TERM (REST OF TONIGHT)...
ISSUED FLASH FLOOD WATCH FOR OVERNIGHT INTO FRIDAY MORNING.
CONVECTION CONTINUES TO FIRE TO THE WEST AND WITH UPPER TROF STILL
TO COME THROUGH IN THE MORNING FELT PRUDENT TO ISSUE WHERE HEAVY
RAIN HAD ALREADY FALLEN. ADDED PATCHY FOG ALSO. REST SAME.

&&

.PREVIOUS DISCUSSION...
(ISSUED 214 PM EDT THU JUL 27 2006)

SHORT TERM (TONIGHT THROUGH FRIDAY)...

SHORT WAVE WILL MOVE EAST ACROSS THE OHIO RIVER VALLEY TONIGHT TO
THE MID ATLANTIC COAST FRIDAY. DEEP MOISTURE WILL REMAIN ACROSS
THE FORECAST AREA. WILL CONTINUE WITH LIKELY POPS FOR SHOWERS AND
THUNDERSTORMS TONIGHT AND FRIDAY.

LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...

A FRONTAL BOUNDARY WILL STAL AND BECOME STATIONARY NORTH OF THE
REGION. THIS WILL KEEP US IN A HOT AND HUMID AIRMASS THROUGHOUT
THE PERIOD. THIS HUMID AIRMASS WILL MAKE ISOLATED SHOWERS AND
THUNDERSTORMS POSSIBLE. STORMS SHOULD BE FEW AND FAR BETWEEN AND
MAINLY IN THE AFTERNOON.

AVIATION...

AREA OF STRONG THUNDERSTORMS WILL CONTINUE TO MOVE NORTHEASTWARD
ACROSS NORTHWESTERN PA DURING THE NEXT FEW HOURS. MENTIONED TEMPO
IFR CONDITIONS WITH WIND GUSTS UP TO 35KT FOR THE FKL AND DUJ
TERMINALS WITH THESE STORMS.

ELSEWHERE EXPECT GENERALLY VFR CONDITIONS...LOWERING TO MVFR IN
SCATTERED SHOWERS AND THUNDERSTORMS THROUGH THE TAF PERIOD. OUTSIDE
OF PRECIPITATION EXPECT SCATTERED CUMULUS AROUND 3500 FEET WITH SOME
BROKEN MID/HIGH DECK ABOVE.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...FLASH FLOOD WATCH FOR PAZ007>009-015 UNTIL 11 AM FRIDAY.
WV...NONE.
&&
Hazardous weather outlook, Jul 27, 8:47 AM EDT, 17 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
847 AM EDT THU JUL 27 2006

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-281300-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST-
LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-
INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-BROOKE-
OHIO-MARSHALL-
847 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST
CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE WEATHER THIS AFTERNOON AND
EVENING. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS
THE REGION TODAY. SOME STORMS MAY CONTAIN DAMAGING WINDS AND HAIL
ESPECIALLY DURING THE AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

MDZ001-WVZ012-021>023-041-281300-
GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
847 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 9:51 PM EDT, 4 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
951 PM EDT THU JUL 27 2006

PAZ030-280230-
WESTMORELAND PA-
951 PM EDT THU JUL 27 2006

...THUNDERSTORMS MOVING THROUGH WESTMORELAND COUNTY...

AT 950 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A CLUSTER OF STRONG THUNDERSTORMS NEAR JEANNETTE, MOVING
EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DELMONT...DERRY...GREENSBURG...LATROBE...NEW ALEXANDRIA...NEW
  STANTON...HARRISON CITY...HOSTETTER AND WHITNEY.

THESE STORMS WILL PRODUCE TORRENTIAL DOWNPOURS AND POSSIBLY SMALL
HAIL.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
Special weather statement, Jul 28, 12:48 AM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1248 AM EDT FRI JUL 28 2006

PAZ007-280545-
MERCER PA-
1248 AM EDT FRI JUL 28 2006

...THUNDERSTORMS WITH VERY HEAVY RAIN TO MOVE THROUGH THE FOLLOWING
COUNTY...MERCER...

AT 1245 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 9 MILES NORTH OF HERMITAGE...MOVING
EAST AT 35 MPH. THESE THUNDERSTORMS WILL PRODUCE RAINFALL UP TO AN
INCH THROUGH 130 AM. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS
AND MINOR FLOODING OF LOW LYING AREAS.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FARRELL...FREDONIA...GROVE CITY...HERMITAGE...MAURICE K GODDARD
  STATE PARK...MERCER...SHARON AND STONEBORO

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:10 PM EDTFlash Flood WatchPBZClarion, Forest, Mercer, Venango14 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.